A man holds his back while sitting on the edge of a bedShare on Pinterest
Researchers say there be reasons other than statins for muscle aches. AsiaVision/Getty Images
  • Researchers say statins are not the cause of muscle aches in about 90 percent of the cases where people who are taking the medications experience this pain.
  • Their conclusions are in line with previous studies that have reported on the “nocebo effect” involved with muscle pain and statins.
  • However, some experts say medical professionals still need to listen to their patients who take statins and report muscle aches.

Statins are drugs that are widely prescribed and known to be effective as a treatment for high cholesterol.

However, for years, there has been some debate over whether statin therapy can cause muscle pain and/or muscle weakness.

A study published this week in the Lancet and presented at the European Society of Cardiology Congress in Spain reports that more than 90 percent of the time, the pain that people are
experiencing is not coming from the statin.

“The idea that statins may cause frequent muscle pain has been a persistent belief among some patients and clinicians. However, our study confirms that the statin is rarely the cause of muscle pain in those taking statins,” Colin Baigent, the director of the Medical Research Council Population Health research unit at the University of Oxford in England and joint lead author of the study, said in a press statement.

“These findings suggest that if a patient on statins reports muscle pain, then it should first be assumed that the symptoms are not due to the statin and are most likely due to other causes. Statin therapy should continue until other potential causes have been explored,” Baigent said.

The researchers looked at data from about 155,000 people from 23 trials of statin therapy.

Each trial had more than 1,000 participants and a follow-up time of more than two years.

Dr. Lori B. Daniels, a cardiologist and director of the cardiovascular intensive care unit at UC San Diego Health, told Healthline, “There has been so much on social media, in the news, and in
everyday discourse about statins’ potential to cause muscle aches, that many people believe this to be true.”

The simple act of taking a statin – or even a pill believed to possibly be a statin – is enough to cause muscle aches or other negative side effects in some people, Daniels said.

“Taking a placebo, or an inactive ‘sugar pill,’ can actually improve symptoms and make people feel better. But with something called the ‘nocebo effect,’ a negative outcome occurs from an inactive pill due to a belief that the pill will cause harm,” she explained.

An editorial published in 2016 on the nocebo effect noted that statin-intolerant patients “usually tolerate statins under double-blind conditions, indicating that the intolerance has little if any pharmacological basis.”

A 2021 study reached similar conclusions.

Dr. Elizabeth Klodas, the founding editor-in-chief of the patient education effort of the American College of Cardiology known as cardiosmart.org, said she thinks statin studies like this one “are insulting to patients.”

Klodas, who created her own line of healthy foods for heart patients as an alternative to statins and other drugs, says that physicians should respect what their patients are saying, even if they believe it involves the nocebo effect.

“The patient tells you that they ache, and yet they keep on taking the drug. I think regardless of whether or not is a placebo, physicians should respect what their patients are experiencing,” she told Healthline.

Klodas is not against statins. She prescribes them frequently when she believes they are the best option for the patient.

But the problem Klodas has with this study, she said, is that it includes only those who were enrolled in the long-term perspective.

“All of those trials had periods in which patients were thrown out if they complained about the drug,” she said. “People who had issues early on were excluded, so you should expect there to be low levels of side effects.”